Wyoming, 2006

Hail in Wyoming, July 3, 2006

July 3, 2006 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 1:15 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT MON JUL 3 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
SHORTWAVE THAT TRACKED ACROSS THE STATE OVERNIGHT LAST NIGHT IS
EXITING THE AREA. THIS MORNING THERE WERE SOME LEFT OVER SHOWERS
FROM THIS FEATURE MAINLY IN NORTHERN WYOMING AS THEY EXITED THE
NORTHEAST AND NORTH CENTRAL CWA. TOWARD THE LATE MORNING SOME
EMBEDDED CONVECTION APPEARED TO FORM WITHIN THE OLD STRATIFORM
LAYER. BEHIND THIS ACTIVITY WHERE THERE WAS MORE SOLAR INSULATION...A
FRESH ROUND OF CONVECTION QUICKLY FIRED UP OVER THE ABSAROKA
MOUNTAINS. PRESENTLY CONVECTION IS FIRING UP THROUGHOUT THE CWA. THE
HEAVIEST RAINERS AND MOST LIKELY CANDIDATES FOR HAIL PRODUCERS HAVE
BEEN OVER HOT SPRINGS COUNTY WHERE STORMS THERE GOTTEN HEAD START
FROM THE CELLS ROLLING OFF THE ABSAROKAS. IT APPEARS ANOTHER ACTIVE
AFTERNOON AND EVENING IS IN STORE. STEERING WINDS ARE RELATIVELY
WEAK. WITH LIFTED INDICES DOWN TO MINUS 4 IN THE BIG HORN BASIN AND
CAPES BETWEEN 1000 AND 1600 J/KG IT APPEARS HEAVY RAINERS AND LARGE
HAIL WILL BE THE BIGGEST THREATS THROUGH THIS EVENING...ESPECIALLY
OVER THE CENTRAL...NORTH AND EAST WHERE A SLIGHT RISK OF SEVERE IS
IN PLACE. DID NOT PLAY TOO MUCH WITH THE POPS THROUGH THURSDAY. KEPT
TREND OF DECREASING POPS THROUGH TUESDAY IN THE GRIDS IN JOHNSON
COUNTY WHERE AIRMASS WILL BECOME MORE CAPPED. INCREASED POPS FROM
THE SOUTHWEST WEDNESDAY BASED ON THE FACT THAT THE MODELS HAVE BEEN
CONSISTENT IN DEVELOPING AN UPPER LOW OVER THE DESERT SOUTHWEST AND
TAKING IT NORTHEAST AS A STRONG SHORTWAVE ACROSS NORTHERN WY/N MT THU
WHICH MATCHED UP WITH SLC. KEPT WIDESPREAD POPS THU AS THAT
SHORTWAVE TRACKS ACROSS THE AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
LONG RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH AT
LEAST THE BEGINNING OF THE PERIOD...BEFORE DIVERGING TOWARDS THE END
OF THE WEEKEND. THE OVERALL PATTERN CONTINUES WITH MEAN RIDGING
OVER THE SOUTHERN PLAINS AND GENERAL TROFING ALONG THE WEST AND EAST
COASTS. THE AFOREMENTIONED NEGATIVELY TILTED SHORTWAVE WILL CONTINUE
TO SWING THROUGH THE COWBOY STATE BRINGING ISOLATED CONVECTION TO
WESTERN AND SOUTHERN WYOMING ON THURSDAY. A DEVELOPING TROF NEAR
THE PACIFIC NORTHWEST WILL AMPLIFY THE WESTERN CONUS PATTERN...
TURNING FLOW SOUTHWESTERLY ACROSS THE CWFA. A NORTHERN STREAM
SHORTWAVE WILL DRAG A BOUNDARY INTO NORTHERN WYOMING ON FRIDAY...
PROVIDING ANOTHER OPPORTUNITY OF AFTERNOON AND EVENING CONVECTION.
ONLY A COUPLE OF DEGREES OF COOLING THROUGH THE LAYER ANTICIPATED.
SATURDAY SHOULD HAVE A BIT LESS THUNDERSTORM COVERAGE AS THE AREA IS
PINCHED BETWEEN NORTHERN AND SOUTHERN STREAM ENERGY. MODELS BEGIN
THEIR DIVERGING ACT ON SUNDAY. THE GFS TRIES TO BRING AN OPEN WAVE
INTO THE NORTHERN ROCKY MOUNTAINS...WHILE THE ECMWF CUTS THIS ENERGY
OFF NEAR VANCOUVER ISLAND. FOR NOW...HAVE COMPROMISED FOR SLOWER
PROGRESSION OF AN OPEN WAVE. HAVE BEGAN TO INCREASE POPS ACROSS
NORTHWEST WYOMING ON SUNDAY...AND DECREASED TEMPERATURES ON MONDAY.
THE GFS INDICATES A STRONG BAROCLINIC BOUNDARY PUSHING SOUTH EAST OF
THE CONTINENTAL DIVIDE ON MONDAY...WITH 700MB TEMPERATURES DROPPING
TO 3C ACROSS CENTRAL ZONES. IF THIS SCENARIO PLAYS OUT...WILL NEED TO
DECREASE EARLY NEXT WEEK TEMPERATURES MORE AS THE TIMING AND
DETAILS BECOME MORE CLEAR.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...HAHN
Hazardous weather outlook, Jul 3, 4:00 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON JUL 3 2006

WYZ001>020-022>030-041100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DISTURBANCE WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO
WESTERN AND CENTRAL WYOMING TODAY AND TONIGHT.  THUNDERSTORMS WILL
BEGIN IN THE FAR WEST THIS MORNING...SPREADING EAST INTO THE CENTRAL
THIS AFTERNOON.  THE MAIN THREAT WILL BE VERY HEAVY RAIN WITH SOME
LOCALIZED FLASH FLOODING POSSIBLE.  SOME STORMS COULD PRODUCE SOME
HAIL AND GUSTY WINDS.  THE ACTIVITY WILL LINGER OVERNIGHT ACROSS THE
NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON INDEPENDENCE DAY...AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO BE MAINLY CONCENTRATED ALONG A STATIONARY FRONTAL
BOUNDARY RESTING AGAINST THE EAST SLOPES OF THE ABSAROKA AND WIND
RIVER RANGES. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
GUSTY OUTFLOW WINDS DURING THE EVENING. ANOTHER SYSTEM WILL MOVE
ACROSS THE AREA ON WEDNESDAY AFTERNOON AND EVENING POSSIBLY LEADING
TO SEVERE THUNDERSTORMS ACROSS MAINLY THE WESTERN THIRD OF THE STATE.
LINGERING MOISTURE IN SOUTHWEST FLOW ALOFT WILL ALLOW FOR THE
CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH
SUNDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND GUSTS OVER 50 MPH
OR FLOODING THIS AFTERNOON AND TONIGHT. REPORTS CAN BE PROVIDED
TO THE NATIONAL WEATHER SERVICE IN RIVERTON BY CALLING 1-800-211-
1448. THANK YOU.

TEAM RIW

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
July 3, 3:27 PM MST
Where
Natrona County, 21 mi N of Casper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.133, -106.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516211.